Flash Flood, Fayette
- When
- July 1, 7:25 AM EST to 9:25 AM EST
- Where
- Fayette County, 1.09 mi E of Jonestown to 1.21 mi E of Jonestown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.980, -84.480
There was water over River Park Drive.
Early on July 1st, there was a moist unstable air mass over southern Indiana and central Kentucky. Farther north in Indiana, a west to east oriented cold front was working its way south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Early on July 1st, there was a moist unstable air mass over southern Indiana and central Kentucky. Farther north in Indiana, a west to east oriented cold front was working its way south. This resulted in heavy rainfall and area flash flooding over central Kentucky as the front moved through the region. A Flash Flood Watch was in place before the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 1, 6:34 AM EST, 51 minutes earlier.
Area Forecast Discussion
National Weather Service Louisville KY
734 AM EDT Thu Jul 1 2021
...Updated Aviation Discussion...
.Short Term...(Today and tonight)
Issued at 315 AM EDT Thu Jul 1 2021
The short term can be summed up as wet. Ahead of a west to east
oriented cold front. Model sounding show a warm unstable air mass
with lots of available moisture. SBCAPE values range from around 450
J/kg during the pre-dawn hours through 1,500 J/kg during the day.
Precipitable water values remain around 2". This environment will
produce heavy rainfall with mixed in thunder. Luckily we do have
enough wind to keep precipitation moving to help reduce flooding
potential, but the threat of storms training over the same area
remains. It's because of this threat that we are going to issue a
Flash Flood Watch for areas near the I-64 corridor and throughout
the Bluegrass region of Kentucky. Severe weather isn't expected, but
30 to 40 mph gusts and lightning will still be possible near any
thunderstorm.
As the CWA remains under cloud cover with lots of rain in the area,
high temperatures are expected to top out in the mid to upper 70s in
most areas, but areas in southern Kentucky and Louisville could
break into the low 80s. Winds, between 5 to 10 mph, will remain
mainly out of the west ahead of the front.
Tonight, the front will begin working south through the CWA. This
will push any remaining showers out of central Kentucky. Winds
behind the front will become northerly. Lows by sunrise will drop
into the 60.
.Long Term...(Friday through Wednesday)
Issued at 251 AM EDT Thu Jul 1 2021
...Quiet Weather for the Holiday Weekend...
High pressure starting the long term over the upper Great Lakes will
head south into the Ohio Valley over the weekend and weaken as it
drops into the Southeast early next week. As a result we will have
dry weather through at least Monday, possibly Tuesday. Temperatures
Friday and Saturday will be relatively pleasant for early July with
afternoon readings in the upper 70s and lower 80s. Dew points in the
50s will add to the comfort level. Sunday evening shortly after
sunset we're currently forecasting temperatures to be mostly in the
middle and upper 70s with clear skies and a light and variable
breeze. As the surface high weakens and continues to move off to the
southeast, we'll start warming back up. Expect a return to the lower
90s by Monday and continuing into mid-week.
By Tuesday-Wednesday we'll be back into return flow and a weak cold
front may make a run at us from the north. Cluster analysis not
bullish on QPF here, and extended MOS guidance PoPs are below CLIMO.
EPS/GEFS members don't show much either, and NBM came in nearly dry
for Tuesday. Still, the pattern suggests afternoon/evening cells not
out of the question, so will hold on to a small chance of
thunderstorms on Wednesday.
&&
.Aviation...(12Z TAF Issuance)
Issued at 732 AM EDT Thu Jul 1 2021
Today, a west to east oriented cold front will push south through
southern Indiana and central Kentucky. This is bringing
thunderstorms and heavy showers to area TAF sites which will drop
visibilities and ceilings. Ceilings are expected to fall into IFR
conditions at HNB, SDF, and LEX. BWG will likely bottom out in MVFR
conditions near 1,500 ft or so. Guidance has been having a hard time
compared to current conditions, so amendments will likely be needed
throughout the period.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through this evening for INZ079.
KY...Flash Flood Watch through this evening for KYZ031>043-047>049-
055>057-066-067-078-082.
&&
Short Term...KDW
Long Term...13
Aviation...KDWHazardous Weather Outlook National Weather Service Louisville KY 405 AM EDT Thu Jul 1 2021 INZ079-KYZ031>043-047>049-055>057-066-067-078-082-020815- Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott-Harrison- Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Mercer-Jessamine- Clark-Boyle-Garrard-Madison-Casey-Lincoln-Russell-Clinton- Including the cities of Madison, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Harrodsburg, Nicholasville, Winchester, Danville, Lancaster, Richmond, Liberty, Stanford, Jamestown, and Albany 405 AM EDT Thu Jul 1 2021 /305 AM CDT Thu Jul 1 2021/ ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS MORNING THROUGH THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Widespread showers and thunderstorms are expected today. The main threats will be lightning, torrential rainfall, and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are welcome to report instances of flooding and strong thunderstorm winds today through tomorrow. && More information, along with other weather, hydrological and climate information, can be found at weather.gov/louisville. INZ076>078-083-084-089>092-KYZ023>030-045-046-053-054-061>065- 070>077-081-020815- Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark- Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson- Nelson-Larue-Marion-Butler-Edmonson-Hart-Green-Taylor-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Cumberland- Including the cities of Paoli, Salem, Scottsburg, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, Bardstown, Springfield, Hodgenville, Lebanon, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, and Burkesville 405 AM EDT Thu Jul 1 2021 /305 AM CDT Thu Jul 1 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Widespread showers and thunderstorms are expected today. The main threats will be lightning, torrential rainfall, and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are welcome to report instances of flooding and strong thunderstorm winds today through tomorrow. && More information, along with other weather, hydrological and climate information, can be found at weather.gov/louisville. KDW
The Jackson,KY radar (KJKL), 111 km away, was scanning. The volume nearest the first event began at 12:24 UTC.
14 flash flood. Local standard time, as filed.
There was water over River Park Drive.
There was water over multiple roadways. The 200 block of Shoppers Drive and Old Boonesboro Road were all closed. Two cars stalled in the flood waters.
Highway 33 and Pleasant Hill Drive were flooded near Burgin. Flash flooding was also reported along college street near Harrodsburg.
High water was over Winchester Road near Midland Avenue.
Water was over the roadway at Harrodsburg Road and Claunch Road.
Water covered North Triangle Lane near Blue Lick Road.
Water was over the roadway at Boone Trail Road, Three Forks Road, and Pineur Road.
Water was over White Hall Shrine Road.
Water was over Frances Drive and Lexington Road.
There was a report of a vehicle underwater on 7th Street at Berry Boulevard. Cost of damage is unknown.
East Brandeis Avenue was closed at the train overpass due to flooding.
Flooding caused South 4th Street and South 3rd Street to close at the train overpasses.
Water was over Crab Orchard Road.
Flooding was reported along the south end of Danville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970376, 970381, 970382, 970383, 970384, 975603, 975604, 975605, 975611, 975613, 975614, 975617, 975631, 975618.